Alert archive / Texas / Wind Advisories in 2017

Wind Advisory 14, NWS Houston/Galveston, TX

November 18, 20175 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Nov 18, 2017, 3:55 AM CST for 5 counties in Texas. It took effect at Nov 18, 2017, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 3:55 AM CST (09:55 UTC)
In effect from
Nov 18, 2017, 6:00 PM CST
Expired
Nov 19, 2017, 6:00 AM CST
In force
12 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Chambers County, TX, Galveston County, TX, Jackson County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 52 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 478 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
478 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted.

642 
WWUS74 KHGX 180955
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
355 AM CST Sat Nov 18 2017

...A strong cold front moving off the coast this evening...

.Strong and gusty north winds will develop this evening along the
immediate coastline and bay shorelines.  

TXZ214-235>238-181800-
/O.NEW.KHGX.WI.Y.0014.171119T0000Z-171119T1200Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
355 AM CST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM CST
SUNDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect from 6 PM this evening to 6 AM
CST Sunday. 

* EVENT...Winds of 20 to 30 mph with gusts 35 to 40 mph. 

* TIMING...Tonight. 

* IMPACT...Strong and gusty crosswinds on east to west oriented 
  roads will make driving difficult for high profile vehicles. 
  Unsecured lightweight outdoor objects may also be blown around 
  in the strong winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads.

&&

$$
1 follow-up statement
371 
WWUS74 KHGX 182329
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
529 PM CST Sat Nov 18 2017

...Strong cold front has moved off the coast...

.Strong and gusty north winds will develop this evening and persist
overnight along the immediate coastline and bay shorelines.

TXZ214-235>238-191200-
/O.CON.KHGX.WI.Y.0014.171119T0000Z-171119T1200Z/
Brazoria-Chambers-Galveston-Jackson-Matagorda-
Including the cities of Alvin, Anahuac, Angleton, Bay City, Edna,
Freeport, Friendswood, Galveston, Lake Jackson, League City, 
Mont Belvieu, Palacios, Pearland, Texas City, and Winnie
529 PM CST Sat Nov 18 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST SUNDAY...

* EVENT...North winds of 20 to 30 mph with gusts 35 to 40 mph.

* TIMING...Tonight.

* IMPACT...Strong and gusty crosswinds on east to west oriented 
  roads will make driving difficult for high profile vehicles. 
  Unsecured lightweight outdoor objects may also be blown around 
  in the strong winds. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile vehicles
should be alert to the danger of these winds...especially when driving
along east to west oriented roads.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Nov 18, 3:55 AM CST, 0 minutes earlier.

Area forecast discussion, Nov 18, 3:55 AM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
355 AM CST Sat Nov 18 2017

.DISCUSSION...

A warm humid night across southeast Texas, and breezy as well across
northern areas with a tight surface pressure gradient in place due to
a deep surface low located well off to our NE coupled with a surface
high which is centered in the central Gulf. A solid stratus deck has
formed across northwest areas with mostly clear skies closer to the coast.
Near record max temps are expected again today across central and southern
areas with west/southwest surface winds ahead of a cold front that will
move southeast across the area this afternoon.

Model guidance is in good agreement bringing the strong cold front near
CLL around 18Z, and then into the Houston area 20-21Z, and off the coast
23-00Z. A strong capping inversion is in place over the area. However, I
think there is enough low-level moisture and lift along the boundary for
isolated to scattered showers to develop around mid-afternoon as the front
moves through Houston and to the coast. Winds this evening will really
increase along the coast behind the front, and have decided to issue a wind
advisory for the coastal counties for sustained winds of 20 to 30 mph and
gusts 35 to 40 mph tonight, primarily along the immediate coast and bay
shorelines.

Temps will really warm again on Tuesday ahead of another cold front that
is expected on Wednesday. Will see rain chances return ahead of this front
early next week with dry and cool weather on tap for Thanksgiving behind
this front.

Wood

&&

.MARINE...
Moderate to strong onshore flow will persist across the offshore
coastal waters this morning, before weakening during the midday and
afternoon hours as a strong cold front approaches. Strong offshore
flow will become established behind the front as it pushes off the
coast tonight with a thin band of showers possible along the front
as it sweeps across the waters. Frequent gusts near gale force are
expected tonight given the thermal gradient behind the front and
anticipated mixing of stronger gusts above the surface (near surface
winds of 35-40 knots) in response to the warm coastal waters. Waves
will also build accordingly with 4 to 6 feet seas nearshore and 7 to
9 feet seas offshore. Elevated winds and waves are expected to
subside by late Sunday as surface ridging slides across the Gulf
Coast states.

Light northeasterly winds will gradually become onshore by Tuesday
ahead of the next cold front moving into the waters late Tuesday or
Wednesday, with another round of caution or advisory flags possibly
needed in its wake.

Huffman

&&

.FIRE...
Elevated fire weather conditions will be possible on Sunday behind a
strong cold front as drier air results in minimum relative
humidities falling below 30 percent. Morning 20 ft winds around 5-10
MPH inland and 10-15 MPH along the coast should decrease through the
the day Sunday, but are expected to overlap with drier conditions
long enough to produce at least a brief window for increased
concerns (especially along the coast where higher winds are
expected). Keetch-Byram Drought Index values along the coast have
increased into the 500-600 range, indicative of dry conditions that
may aid in fire starts in finer fuels like grasses.

Huffman

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      80  43  64  41  66 /  10   0   0   0   0
Houston (IAH)              86  46  66  43  66 /  20   0   0   0   0
Galveston (GLS)            82  54  64  54  67 /  30  10   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 6 PM this evening to 6 AM CST Sunday for the
     following zones: Brazoria...Chambers...Galveston...
     Jackson...Matagorda.

GM...Small Craft Advisory from 6 PM this evening to 9 AM CST Sunday
     for the following zones: Galveston Bay...Matagorda Bay.

     Small Craft Advisory from 6 PM to 9 PM CST this evening for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

     Gale Warning from 9 PM this evening to 9 AM CST Sunday for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Waters from Freeport to the
     Matagorda Ship Channel from 20 to 60 NM...Waters from High
     Island to Freeport from 20 to 60 NM.

     Small Craft Advisory until 9 AM CST this morning for the
     following zones: Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&
Hazardous weather outlook, Nov 17, 6:02 AM CST, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
602 AM CST Fri Nov 17 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181215-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
602 AM CST Fri Nov 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-181215-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
602 AM CST Fri Nov 17 2017

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Small Craft Advisories will likely be required in the wake of a
cold front expected to push into the waters late Saturday or early
Sunday. Northerly winds of 20 to 25 knots will be common with seas
building to 8 to 9 feet well offshore. Bay waters will be choppy
to rough.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 12:28 AM CSTSmall Craft AdvisoryHGX9 hr
Nov 18, 3:22 AM CSTGale WarningHGX30 hr
Nov 18, 3:22 AM CSTSmall Craft AdvisoryHGX33 hr

Nearby

Wind Advisories in Texas, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.